Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 210, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 19, 2022, 10:54 PM MST for Yuma County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2022, 10:54 PM MST (05:54 UTC)
- Expired
- Aug 20, 2022, 3:00 AM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Yuma County, AZ
The radar
The Yuma radar (KYUX), 109 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 5.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 348 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
018
WGUS55 KPSR 200554
FFWPSR
AZC027-201000-
/O.NEW.KPSR.FF.W.0210.220820T0554Z-220820T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1054 PM MST Fri Aug 19 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
East Central Yuma County in southwestern Arizona...
* Until 300 AM MST.
* At 1054 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of roadways, normally
dry washes, and structures in low lying areas.
* Some locations that will experience flash flooding include...
Dateland and Mohawk.
This includes the following streams and drainages...
Hoodoo Wash, San Cristobal Wash, and Tenmile Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3279 11337 3262 11338 3267 11379 3283 11372
3296 11362
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AJ2 follow-up statements
520
WGUS75 KPSR 200637
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1137 PM MST Fri Aug 19 2022
AZC027-201000-
/O.CON.KPSR.FF.W.0210.000000T0000Z-220820T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
1137 PM MST Fri Aug 19 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 3 AM MST SATURDAY FOR
EAST CENTRAL YUMA COUNTY...
At 1137 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1.5 and 2.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of roadways, normally
dry washes, and structures in low lying areas.
Some locations that will experience flash flooding include...
Dateland and Mohawk.
This includes the following streams and drainages...
Hoodoo Wash, San Cristobal Wash, and Tenmile Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3279 11337 3262 11338 3267 11379 3283 11372
3296 11362
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
AJ962
WGUS75 KPSR 200953
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
253 AM MST Sat Aug 20 2022
AZC027-201003-
/O.EXP.KPSR.FF.W.0210.000000T0000Z-220820T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma AZ-
253 AM MST Sat Aug 20 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 3 AM MST EARLY THIS MORNING
FOR EAST CENTRAL YUMA COUNTY...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. However, lingering runoff and
minor ponding of water in low spots will linger for at a few more
hours Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1100 PM MST Saturday for
portions of south central Arizona and southwest Arizona.
LAT...LON 3279 11337 3262 11338 3267 11379 3283 11372
3296 11362
$$
AJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 10:51 PM MST, 3 minutes earlier.
Area forecast discussion, Aug 19, 10:51 PM MST, 3 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1051 PM MST Fri Aug 19 2022 .UPDATE...Updated Aviation Discussion. .SYNOPSIS... Temperatures will be below normal today with thunderstorms increasing through the afternoon and evening. Deep Monsoon moisture and disturbances will maintain good chances for showers and thunderstorms through the weekend. Heavy rainfall and localized flooding are likely with chances peaking this afternoon through Sunday morning. Temperatures are also forecast to cool to well below normal with highs falling into the low nineties today and possibly even the upper eighties by Saturday. Below normal highs will warm to near 100 degrees for next week with slight to fair chances of isolated to scattered storms each day. && .DISCUSSION... Visible satellite imagery and radar this afternoon showed numerous showers and thunderstorms across southeast Arizona and along the Mogollon Rim as well as southeastern parts of the metro area. Several Flash Flood Warnings have already been issued across the region as these storms are efficient rainfall producers. Meanwhile across the lower deserts, widespread cloud cover from this morning's shower activity has since diminished with insolation contributing to destabilizing conditions. Given this, thunderstorm development will continue to increase across the lower deserts through the afternoon with objective analysis showing MLCAPE values upwards of 1,500-2,000 J/kg. This activity is in response to anomalously deep monsoonal moisture in place with an area of low pressure situated over northern Sonora near the Gulf of California. An upper level trough is also noted to the northwest of our area over the Great Basin with a jet streak positioned favorably across northern Arizona, which will act to help induce difluence over the region. Moisture values are anomalously high across the region. The 19/12Z PHX balloon sounding from this morning recorded a PWAT value of 2.22", which is a record for the date according to PHX sounding climatology. The latest SPC mesoanalysis data showed PWATs above 2" across much of south- central Arizona this afternoon. The upper level forcing combined with abnormally deep monsoonal moisture will lead to increasing thunderstorm coverage through the remainder of the afternoon and evening. Heavy rainfall leading to areas of flash flooding will be the primary concern as thunderstorms are expected to be slow moving, efficient rainfall producers. Modeled soundings show DCAPE values less than 1,000 J/kg so wind threat doesn't look as high but can't rule out a few instances locally strong winds with the strongest thunderstorms, which may lead to some blowing dust. HREF shows upwards of a 30-50% chance of outflow gusts exceeding 35 mph. Thunderstorm chances will continue to increase through the afternoon/evening, climbing upwards of 60-70% across south-central Arizona with chances quickly dropping off west of the Colorado River Valley. The latest HiRes guidance shows increasing thunderstorm coverage extending into the lower deserts over the next couple of hours continuing into the evening hours. Radar currently shows several outflows pushing across northern Pinal County and southeast Maricopa County leading to new thunderstorm development. The 12Z HREF showed upwards of 50% chance of 3 hour QPF > 1" across south-central Arizona through this evening with higher probabilities residing across southeast Arizona. Heading through the day Saturday, the area of low pressure is seen lifting toward the northeast through southeast Arizona and into New Mexico before pushing toward the east into the southern Plains Sunday. HREF paintball plots shows the bulk of precipitation shifting east of the region into New Mexico tomorrow with the low. However, we may still see some jet support tomorrow to help lead to thunderstorm development over the high terrain before pushing into the lower deserts. PoPs for Saturday remain quite elevated around 60- 80% across central Arizona with chances dropping off quickly across southwest Arizona and southeast California. WPC QPF over the next couple of days has trended downward compared to previous forecasts. Amounts range from around 0.25" to upwards of an inch across the lower deserts with higher amounts in excess of an inch over southern Gila County. Storm total rainfall amounts are likely to vary with some areas seeing little while others may see locally high amounts around 1-2". The highest QPF remains focused across southeast Arizona. Aside from the active monsoonal activity, temperatures will be well below normal through the weekend as high temperatures only top out in the low 90s across the Phoenix area while places across southeast California climb into the low 100s. Afternoon highs will return into the low 100s across the Valley next week with more typical daily thunderstorm chances. && .AVIATION...Updated 0551Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: The threat for thunderstorms appears to be over for the night over the Phoenix area with just a chance for a light shower re-appearing later tonight at KIWA. Winds to remain mainly southeasterly thru the night. Sct to bkn mid level clouds will persist as well. After a wind shift back to westerly during the afternoon hours, another round of t-storm activity looks likely early Saturday evening, with gusty northeasterly winds and locally heavy rain possible as these storms move across the region. Current chances for wind gusts aoa 30 kts appear to be in the 50-70% range. Once these t-storms once again move off to the southwest, light shower activity is likely to persist thru much of Saturday night with winds becoming more typical southeasterly. Southeast California/Southwest Arizona including KIPL and KBLH: Once the current t-storm activity moves to the south of KBLH, winds at that terminal to become mainly southerly with SCT-BKN mid cloud decks all the way thru Saturday afternoon. Another chance for t- storms returns to the KBLH Saturday evening. KIPL looks to be far enough west to avoid any t-storm impacts thru the TAF period, with just FEW-SCT mid cloud decks and a light southeasterly wind prevailing. && .FIRE WEATHER... There is a good 40-60% chance of isolated-scattered showers and storms through the afternoon followed by better 70-80% chances for this evening, Fri night through Sat night across S-Cent AZ. Slight to fair 20-40% storm chances for SW AZ and SE CA today and Sat. Very elevated moisture with min RH values >40% today and >50% Sat with excellent overnight recovery of >75-80% across the region. Winds on average will be light, with the exception of any thunderstorm outflows generating stronger gusts. Well below normal max Ts today through the weekend as upper level disturbances with deep Monsoon moisture are expected to impact much of AZ through the remainder today and through the weekend. Impacts from thunderstorm activity will include locally strong winds, rounds of heavy rainfall and localized flooding well into the weekend. Winds through the period will remain light, with the exception of nearby thunderstorms or thunderstorm outflows generating stronger gusts. For next week drier and slightly warmer conditions with a downtick in storm activity. Although daily semi-elevated chances for showers and storms near ~20-40%, and below normal highs in the upper 90s to low 100a remain likely. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...Flood Watch through Saturday evening for AZZ531-533>563. CA...None. && DISCUSSION...Smith AVIATION...Percha/Frieders FIRE WEATHER...Sawtelle
In the hours before
Special weather statement, Aug 19, 7:35 PM MST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
735 PM MST Fri Aug 19 2022
AZZ533-200315-
Central La Paz AZ-
735 PM MST Fri Aug 19 2022
...A strong thunderstorm will impact portions of northeastern La Paz
County through 815 PM MST...
At 735 PM MST, Doppler radar was tracking a strong thunderstorm near
Alamo State Park, or near Alamo Lake, moving south at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alamo State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3429 11336 3431 11333 3391 11335 3404 11384
3424 11375 3421 11370 3421 11367 3423 11361
3431 11353
TIME...MOT...LOC 0235Z 014DEG 14KT 3422 11353
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHLocal storm report, Aug 19, 8:02 PM MST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
802 PM MST FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND GST 4 W WICKENBURG 33.96N 112.80W
08/19/2022 M54 MPH MARICOPA AZ MESONET
MESONET STATION MAWA 4.2 W WICKENBURG (AZ
ALERT).
&&Local storm report, Aug 19, 10:28 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1028 PM MST FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM TSTM WND GST 16 S QUARTZSITE 33.43N 114.26W
08/19/2022 M52 MPH YUMA AZ MESONET
MESONET STATION YP048 YUMA PROVING GROUND
STATION 48.
&&Local storm report, Aug 19, 10:33 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1033 PM MST FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND GST 13 N WELLTON 32.86N 114.11W
08/19/2022 M49 MPH YUMA AZ MESONET
MESONET STATION YP012 YUMA PROVING GROUND
STATION 12.
&&Local storm report, Aug 19, 10:34 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1034 PM MST FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM TSTM WND GST 12 NNW TACNA 32.86N 114.03W
08/19/2022 M56 MPH YUMA AZ MESONET
MESONET STATION YP004 YUMA PROVING GROUND
STATION 4.
&&Local storm report, Aug 19, 10:46 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1046 PM MST FRI AUG 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM TSTM WND GST 12 N LIGURTA 32.84N 114.30W
08/19/2022 M47 MPH YUMA AZ MESONET
MESONET STATION YP008 YUMA PROVING GROUND
STATION 8.
&&The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:03 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Aug 19, 5:13 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 19, 5:13 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 36 min |
| Aug 19, 5:38 PM MST | Special Weather Statement | PSR | 52 min | |
| Aug 19, 5:40 PM MST | Flash Flood Warning | PSR | Maricopa | 6 hr |
| Aug 19, 6:04 PM MST | Flash Flood Warning | PSR | Maricopa | 5 hr |
| Aug 19, 6:18 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 19, 6:25 PM MST | Special Weather Statement | PSR | 50 min | |
| Aug 19, 6:32 PM MST | Flash Flood Warning | PSR | Gila | 6 hr |
| Aug 19, 6:58 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 25 min |
| Aug 19, 7:00 PM MST | Special Weather Statement | PSR | Maricopa | 45 min |
| Aug 19, 7:04 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 19, 7:08 PM MST | Special Weather Statement | PSR | La Paz | 52 min |
| Aug 19, 7:10 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 13 min |
| Aug 19, 7:12 PM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Aug 19, 7:23 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 3 hr |
| Aug 19, 7:25 PM MST | Areal Flood Advisory | PSR | Maricopa | 5 hr |
| Aug 19, 7:25 PM MST | Severe Thunderstorm Warning | PSR | La Paz | 20 min |
| Aug 19, 7:35 PM MST | Special Weather Statement | PSR | 40 min | |
| Aug 19, 7:52 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 19, 7:56 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 64 min |
| Aug 19, 8:18 PM MST | Flash Flood Warning | PSR | La Paz | 4 hr |
| Aug 19, 8:31 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 11 min |
| Aug 19, 8:42 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 8 hr |
| Aug 19, 8:44 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Aug 19, 8:48 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 19, 8:59 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa | 6 hr |
| Aug 19, 9:18 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa, Yuma | 3 hr |
| Aug 19, 10:07 PM MST | Areal Flood Advisory | PSR | Yuma | 4 hr |
| Aug 19, 10:08 PM MST | Areal Flood Advisory | PSR | Maricopa, Yuma | 20 min |
| Aug 19, 10:11 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 64 min |
| Aug 19, 10:19 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 41 min |
| Aug 19, 10:28 PM MST | Flash Flood Warning | PSR | Maricopa, Yuma | 6 hr |
| Aug 19, 10:44 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 19, 11:48 PM MST | Areal Flood Advisory | PSR | Yuma | 3 hr |
| Aug 20, 12:01 AM MST | Areal Flood Advisory | PSR | Maricopa | 4 hr |
| Aug 20, 12:34 AM MST | Flash Flood Warning | PSR | La Paz, Maricopa, Yuma | 4 hr |
| Aug 20, 12:45 AM MST | Areal Flood Warning | PSR | La Paz | 11 hr |
| Aug 20, 2:05 AM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 20, 3:06 AM MST | Areal Flood Warning | PSR | La Paz, Maricopa | 9 hr |
| Aug 20, 6:43 AM MST | Areal Flood Warning | PSR | Gila | 6 hr |
| Aug 20, 10:39 AM MST | Special Weather Statement | PSR | Pinal | 51 min |
| Aug 20, 11:05 AM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Aug 20, 11:12 AM MST | Special Weather Statement | PSR | 48 min | |
| Aug 20, 11:37 AM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Aug 20, 11:56 AM MST | Flash Flood Warning | PSR | Pinal | 3 hr |
| Aug 20, 12:04 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Aug 20, 12:44 PM MST | Special Weather Statement | PSR | Maricopa | 46 min |
| Aug 20, 1:01 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 20, 1:18 PM MST | Special Weather Statement | PSR | Maricopa | 42 min |
| Aug 20, 1:33 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Aug 20, 2:19 PM MST | Flash Flood Warning | PSR | Pinal | 4 hr |
| Aug 20, 2:22 PM MST | Special Weather Statement | PSR | 38 min | |
| Aug 20, 2:30 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 20, 3:04 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 20, 4:17 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.